Pennsylvania, 2019

Hail and Damaging Winds in Pennsylvania, August 15, 2019

August 15, 2019 · NWS PBZ · 19 events in 6 counties and zones

A fairly weak mid-level shortwave and an associated surface low pressure crossed the upper Ohio Valley on August 15th. Dewpoints in the mid to upper 60s combined with relatively cool air aloft to yield mean layer CAPE values of up to 2000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A fairly weak mid-level shortwave and an associated surface low pressure crossed the upper Ohio Valley on August 15th. Dewpoints in the mid to upper 60s combined with relatively cool air aloft to yield mean layer CAPE values of up to 2000 J/kg. Deep layer shear was sufficient for the development of discrete storms, although low-level shear was not supportive of a tornado threat.

Storms began to form just after noon and continued into the early evening hours, with the strongest storms seen between 2 PM and 6 PM. Several marginally severe hail reports were received, along with many instances of wind damage. A couple of homes were impacted by fallen trees in Allegheny County, while the last significant storm of the day produced widespread tree damage in two Mercer County townships.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 15, 12:23 PM EST, 44 minutes earlier.

Area forecast discussion, Aug 15, 12:23 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
123 PM EDT Thu Aug 15 2019

.SYNOPSIS...
Scattered showers and thunderstorms are expected today with crossing
low pressure. Mainly dry weather should return Friday, outside of
isolated afternoon thunderstorms north of Interstate 80.

&&

.NEAR TERM /THROUGH TONIGHT/...

Scattered thunderstorms expected this afternoon as convective
thresholds are met...with potential for some storms to become severe
with sufficient CAPE and favorable shear profiles. Storm mode should
remain discreet with the main threat being damaging winds with a
mid- level dry layer and steep lapse rates in the low levels. Large
hail will also be possible with the strongest updrafts. Forecast
soundings indicate LCLs not favorable for tornado development through
the afternoon but lower along the I-80 corridor later in the day.

SPC has upgraded most of the forecast area to a slight risk for the
aforementioned hazards.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Showers and thunderstorms should diminish this evening as instability
wanes and shortwave support exits the region. Patchy fog will be
possible, especially in areas that receive rain today. Capping warmth
aloft is progged for areas south of I 80 on Friday, which should
support a dry forecast. A brief window of isolated afternoon
thunderstorms is possible N of I 80 during peak heating when the cap
could be broken.

Dry weather should return Friday night under weak surface ridging.
Another shortwave trough is expected to track from the Midwest to the
Great Lakes/Upper OH Valley region Saturday, with scattered showers
and thunderstorms expected. The shortwave should exit Saturday night
as sfc ridging builds and returns dry weather to the region.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Upper ridging from the SE CONUS to the Upper OH Valley region should
maintain mainly dry weather Sunday, outside of an isolated afternoon
thunderstorm. Zonal flow is then expected to persist across the
region north of a Southern CONUS upper high. Shortwaves embedded in
the flow should return shower and thunderstorm chances to the
forecast through mid week. Above average temperatures are expected,
through readings should begin to decrease somewhat next week as
heights fall.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Temporary MVFR restrictions in scattered showers and thunderstorms
are expected through this evening as a shortwave trough and sfc low
pressure cross the region.

Persistent low-level moisture in the wake of the exiting shortwave
will support areas of fog and low stratus overnight through early
Friday, with MVFR/IFR restrictions expected.

.Outlook...
Aftn/eve restrictions are possible Fri under broad upper troughing,
and again Sun with an approaching cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 15, 2:50 AM EST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
350 AM EDT Thu Aug 15 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-160800-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
350 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon and
evening, with damaging wind and large hail the main hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 15, 12:43 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
143 PM EDT Thu Aug 15 2019

PAZ007-013-151815-
Lawrence-Mercer-
143 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN MERCER AND NORTHERN LAWRENCE
COUNTIES...

At 143 PM EDT, a strong thunderstorm was located over New Wilmington,
or near New Castle, moving northeast at 25 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Castle...                     Grove City...
New Wilmington...                 New Castle Northwest...
Mercer...                         Pulaski...
Plain Grove Township...           Volant...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 110 and 121.
  Interstate 80 in Pennsylvania between mile markers 10 and 22.
  Interstate 376 in Pennsylvania between mile markers 6 and 11.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4099 8025 4107 8048 4129 8022 4116 8003
TIME...MOT...LOC 1743Z 227DEG 21KT 4109 8031

The radar

The Pittsburgh radar (KPBZ), 73 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Mercer

When
August 15, 1:07 PM EST
Where
Mercer County, 1.73 mi NW of Milburn
Measured
1 in hail
Reported by
Public
Coordinates
41.190, -80.250

Thunderstorm Wind, Westmoreland

When
August 15, 1:30 PM EST
Where
Westmoreland County, 1.74 mi SE of Sardis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.480, -79.680

A local fire department stated that trees were blown down near Wallace and Sardis Roads.

Hail, Mercer

When
August 15, 1:40 PM EST
Where
Mercer County, 0.86 mi NE of Stoneboro
Measured
1 in hail
Reported by
Social Media
Coordinates
41.340, -80.110

Thunderstorm Wind, Allegheny

When
August 15, 1:55 PM EST
Where
Allegheny County, 0.53 mi E of Bower Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.370, -80.090

The county emergency manager reported that a tree fell on a house and ruptured a gas line.

Thunderstorm Wind, Allegheny

When
August 15, 1:58 PM EST
Where
Allegheny County, 0.87 mi SW of Rook
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.390, -80.080

The local fire department reported that a tree fell on a house.

Thunderstorm Wind, Allegheny

When
August 15, 2:03 PM EST
Where
Allegheny County, 0.69 mi S of Castle Shannon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.340, -80.052

The county emergency manager reported that two trees were blown down and blocking Fort Couch Road.

Thunderstorm Wind, Allegheny

When
August 15, 2:12 PM EST
Where
Allegheny County, Brentwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.370, -79.970

The county emergency manager reported that trees and power lines were blown down.

Thunderstorm Wind, Indiana

When
August 15, 2:30 PM EST
Where
Indiana County, 0.87 mi SW of Iselin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.560, -79.390

The county emergency manager reported downed trees and power lines.

Hail, Allegheny

When
August 15, 2:35 PM EST
Where
Allegheny County, 1.05 mi W of White Oak
Measured
1 in hail
Reported by
Public
Coordinates
40.350, -79.820

Thunderstorm Wind, Westmoreland

When
August 15, 2:40 PM EST
Where
Westmoreland County, Markvue Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.320, -79.770

The county emergency manager reports that trees and power lines were blown down on Park Hill Road.

Thunderstorm Wind, Indiana

When
August 15, 2:41 PM EST
Where
Indiana County, 1.38 mi N of Clarksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.550, -79.370

County 911 officials reported that a number of trees and power lines were blown down across Young Township.

Thunderstorm Wind, Indiana

When
August 15, 2:41 PM EST
Where
Indiana County, 0.52 mi W of Clune
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.570, -79.310

County 911 officials stated that a number of trees and power lines were blown down across Young Township.

Thunderstorm Wind, Armstrong

When
August 15, 2:45 PM EST
Where
Armstrong County, 0.52 mi E of West Kittanning
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.820, -79.520

The county emergency manager reported trees and power lines down on Queen Street.

Hail, Lawrence

When
August 15, 4:01 PM EST
Where
Lawrence County, 2.2 mi WSW of Mc Oaslin
Measured
1 in hail
Reported by
Social Media
Coordinates
41.010, -80.310

Hail, Lawrence

When
August 15, 4:06 PM EST
Where
Lawrence County, Eastbrook
Measured
1 in hail
Reported by
Social Media
Coordinates
41.050, -80.280

Hail, Mercer

When
August 15, 5:19 PM EST
Where
Mercer County, 1.38 mi S of Kremis
Measured
0.88 in hail
Reported by
Public
Coordinates
41.330, -80.320

Thunderstorm Wind, Mercer

When
August 15, 5:19 PM EST
Where
Mercer County, 0.86 mi SW of Deleware Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.290, -80.310

County 911 officials reported that multiple trees and power lines were blown down across Jefferson Township.

Thunderstorm Wind, Mercer

When
August 15, 5:26 PM EST
Where
Mercer County, 1.25 mi WNW of Fredonia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.340, -80.290

Multiple trees and power lines were blown down across Delaware Township according to county 911 officials.

Thunderstorm Wind, Indiana

When
August 15, 10:59 PM EST
Where
Indiana County, 0.31 mi ENE of Heilwood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.622, -78.915

A member of the public reported that large limbs were blown down along Staff Street and near the post office.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849581, 849582, 849583, 849584, 849585, 849586, 849587, 849588, 849590, 849591, 849589, 853722, 849593, 849594, 849595, 849596, 849597, 849598, 849599.